Idaho, 2016

Hail in Idaho, May 29, 2016

May 29, 2016 · NWS PIH · 2 events in 1 county or zone

Large hail fell in Bear Lake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail fell in Bear Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 29, 12:14 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, May 29, 12:14 PM MST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
114 PM MDT SUN MAY 29 2016

.SHORT TERM...Tonight through Wednesday. An upper trof moving thru
the Pac NW today will move off to the east by Mon morning. Showers
and a few tstms over the mtns this eve will diminish by Mon
morning. Southwest winds will pick up across the Snake River Plain
in the wake of the upper trof late Mon morning. Winds will peak
Mon aftn and diminish Mon eve. Decided to go with a lake wind
advisory for Mon...even though winds look to be borderline. Should
be plenty of boat traffic on the reservoir due to the Memorial Day
holiday...so thought it best to raise awareness.

Upper ridging builds into the West on Mon...and dominates thru
Wed. This results in warm and dry conditions. Hedges

.LONG TERM...Wed night through next Sun night. 500mb long wave
pattern shows the longwave ridge over the Great Plains will continue
to build and move the storm track farther north and away from the
forecast area. This pattern does open up a chance for subtropical
moisture to move up from the Gulf of California if southerly wind
develops due to a shortwave moving into the west coast. The ECMWF
and GFS cannot seem to agree on when this may occur, although they
are in agreement for the first 2 days that conditions will be mainly
clear. Breezy conditions for those first two days until the upper
level winds go light for Sat and Sun, then very light wind is
expected.

Messick

&&

.AVIATION...Some locations will have gusty wind this afternoon, but
-SHRA and -TSRA will be limited to the southern highlands and the
northern half of the central Idaho mountains. Thus have some VCTS
remarks for KBYI and KPIH only. Very dry in the KSUN area, so very
little happening there. May see some CIGs Memorial Day afternoon
at KIDA and KPIH when better moisture develops over eastern Idaho.

Messick

&&

.PIH Watches/Warnings/Advisories...
Lake Wind Advisory from 10 AM to 8 PM MDT Monday for IDZ021.

&&

In the hours before

Special weather statement, May 29, 3:12 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
412 PM MDT SUN MAY 29 2016

IDZ022-292245-
SOUTH CENTRAL HIGHLANDS ID-
412 PM MDT SUN MAY 29 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHWESTERN ONEIDA COUNTY UNTIL 445 PM MDT...

AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HOLBROOK SUMMIT...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST OF 41 WAS REPORTED AT THE JUNIPER
INTERCHANGE..

LOCATIONS IMPACTED INCLUDE...
HOLBROOK SUMMIT AND HOLBROOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 11290 4222 11297 4237 11253 4213 11242
TIME...MOT...LOC 2210Z 253DEG 22KT 4216 11284

JKEYES
Local storm report, May 29, 3:20 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     9 N BLACK PINE          42.14N 112.98W
05/29/2016  M41 MPH          ONEIDA             ID   MESONET

            ITD - JUNIPER INTERCHANGE.

&&

JKEYES
Special weather statement, May 29, 5:37 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
637 PM MDT SUN MAY 29 2016

IDZ025-300100-
WASATCH MOUNTAINS/IDAHO PORTION ID-
637 PM MDT SUN MAY 29 2016

...WINDS IN EXCESS OF 40 MPH FOR EAST CENTRAL FRANKLIN AND
SOUTHERN BEAR LAKE COUNTIES UNTIL 700 PM MDT...

AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ONEIDA NARROWS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

IF YOU ARE ON OR NEAR THE NORTH END OF BEAR LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
  SAINT CHARLES....DINGLE...PARIS...BLOOMINGTON...BORDER SUMMIT...
PEGRAM...BERN AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4221 11177 4232 11165 4230 11105 4202 11105
TIME...MOT...LOC 0034Z 277DEG 40KT 4222 11156

JKEYES
Local storm report, May 29, 6:18 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
718 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             E MONTPELIER            42.32N 111.30W
05/29/2016  E0.88 INCH       BEAR LAKE          ID   TRAINED SPOTTER

            HAIL RANGING FROM DIME TO NICKLE SIZE.

&&

RSURVICK
Local storm report, May 29, 6:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
720 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             SSE MONTPELIER          42.32N 111.30W
05/29/2016  E1.00 INCH       BEAR LAKE          ID   TRAINED SPOTTER

            ESTIMATED QUARTER SIZE HAIL. SOME SMALL BRANCHES STRIPPED
            OFF TREES FROM THE HAIL.

&&

RSURVICK

The radar

The Pocatello radar (KSFX), 143 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bear Lake

When
May 29, 6:20 PM MST to 6:35 PM MST
Where
Bear Lake County, Montpelier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -111.300

One inch hail in Montpelier with small branches stripped off trees.

Hail, Bear Lake

When
May 29, 6:39 PM MST to 6:50 PM MST
Where
Bear Lake County, Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.350, -111.070

One inch hail in Geneva.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634940, 634943.